Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 106, NWS Columbia, SC

July 3, 2015Bamberg County, Barnwell County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 3, 2015, 1:11 PM EDT for Bamberg County, Barnwell County, Orangeburg County, South Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2015, 1:11 PM EDT (17:11 UTC)
Expired
Jul 3, 2015, 1:45 PM EDT
In force
34 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC

The radar

The Charleston,SC radar (KCLX), 72 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 1:15 PM EDTTSTM WND DMG1 Wnw Branchville, SCTREE DOWN ON HUDSON ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 11:05 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2015-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2015-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

877 
WUUS52 KCAE 031711
SVRCAE
SCC009-011-075-031745-
/O.NEW.KCAE.SV.W.0106.150703T1711Z-150703T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
111 PM EDT FRI JUL 3 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA...
  SOUTHEASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA...
  BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 145 PM EDT

* AT 111 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR ULMER...OR 11 MILES SOUTHEAST OF BARNWELL...AND
  MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HOLLY HILL...BRANCHVILLE...BOWMAN...EHRHARDT...EUTAWVILLE...OLAR
  AND GOVAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&

LAT...LON 3312 8119 3311 8133 3319 8128 3328 8104
      3343 8042 3340 8022 3339 8024 3330 8025
      3327 8030 3328 8035 3326 8036 3326 8044
      3328 8049 3333 8049 3333 8051 3313 8089
      3306 8090 3310 8094 3303 8108
TIME...MOT...LOC 1711Z 288DEG 22KT 3316 8120 

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:07 AM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 3, 10:07 AM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1007 AM EDT FRI JUL 3 2015

.SYNOPSIS...
AN UPPER LEVEL TROUGH...WEAK SURFACE BOUNDARIES...AND PLENTIFUL
ATMOSPHERIC MOISTURE WILL REMAIN IN PLACE...PROVIDING A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS AND NEAR NORMAL TEMPERATURES
THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RADAR TRENDS SUPPORT A TRAINING RADAR PATTERN WAS SETTING UP WITH
SHOWERS AND STORMS SUSTAINED BY THE STRONG H85 JET. THE ANALYSIS
SHOWED PRECIPITABLE WATER JUST OVER 2 INCHES. WE HAVE POSTED A
FLASH FLOOD WATCH FOR THE CENTRAL AND SOUTH PART OF THE FORECAST
AREA FOR TODAY.

THE LINE ECHO WAVE PATTERN APPROACHING THE CSRA AND SOUTH
MIDLANDS FROM THE WEST THIS MORNING INDICATES SEVERE THUNDERSTORMS
WILL BE POSSIBLE THIS AFTERNOON. SHEAR WILL BE STRONG. THE
ANALYSIS SHOWED H85 WINDS 30 TO 40 KNOTS MOVING INTO THE AREA.
TORNADOES ARE NOT OUT OF THE QUESTION BASED ON THIS SHEAR COMBINED
WITH SURFACE- BASED LI/S LIKELY LOWERING TO -4 TO -6 IN THE SOUTH
PART OF THE FORECAST AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
AN UPPER LEVEL TROUGH WILL REMAIN OVER THE E CONUS TONIGHT AND
INTO THE WEEKEND...WITH A SERIES OF EMBEDDED SHORT WAVES PROGGED
TO MOVE THROUGH THE REGION. A FRONTAL BOUNDARY TO OUR NORTH AND
WEST SHOULD SLOWLY SLIP SOUTHWARD AND INTO AT LEAST THE NORTHERN
PORTIONS OF THE CWA THIS WEEKEND.  MODELS MAINTAIN PRECIPITABLE
WATER VALUES AROUND 1.6 TO 1.8 INCHES THROUGHOUT THE WEEKEND.
CHANCE TO GOOD CHANCE POPS STILL APPEARS TO BE REASONABLE. MOST
CONVECTIVE ACTIVITY WOULD APPEAR TO BE DIURNALLY FAVORED...THOUGH
TIMING OF SHORT WAVES AND PRESENCE OF SURFACE BOUNDARIES COULD
PROVIDE AT LEAST A SLIGHT CHANCE AT OTHER TIMES.

BY SUNDAY NIGHT AND INTO MONDAY THE MODELS BEGIN TO SHIFT THE
MAIN UPPER FLOW TO OUR NORTH WITH WEAK SOUTHERN STREAM UPPER
TROUGHINESS REMAINING OVER THE SE CONUS/MID ATLANTIC. BOTH THE GFS
AND ECMWF SHOW AN UPPER LOW CUTTING OFF OVER THE CENTRAL APPS/MID
ATLANTIC SUNDAY NIGHT INTO MONDAY. COMBINE THIS WILL A WEAK
FRONTAL BOUNDARY THAT COULD SLIP SOUTH INTO OUR FORECAST AREA
DURING THIS PERIOD...CHANCE TO GOOD CHANCE POPS CONTINUE TO
APPEAR REASONABLE.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
BOTH THE GFS AND ECMWF ARE IN GENERAL AGREEMENT WITH THE UPPER
FLOW PATTERN THROUGH THE MAJORITY OF THE LONGER TERM. MAIN UPPER
TROUGH APPEARS TO WEAKEN AND PUSH NORTHEASTWARD...WHICH WILL BRING
MORE OF A LESS AMPLIFIED AND MORE ZONAL FLOW TO THE SOUTHEAST.
AT THE SURFACE THE MAIN BOUNDARY THAT HAS BEEN ACROSS THE AREA
WILL BECOME MORE DIFFUSE. THE UPPER PATTERN HINTS AT ANOTHER
TROUGH DEVELOPING TOWARDS THURSDAY...WHICH WOULD LEAD TO THE
APPROACH OF ANOTHER SURFACE FRONT BY THE END OF THE WEEK. GENERALLY
ACCEPTED A BLEND HPC AND MOS GUIDANCE THROUGH THE PERIOD.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR DURING THE TAF
PERIOD MAINLY ASSOCIATED WITH THE STRONG H85 JET. OBSERVATIONS
SUPPORT VFR CONDITIONS DURING MUCH OF THE TIME...BUT THERE WILL BE
PERIODS OF IFR CONDITIONS IN HEAVIER THUNDERSTORMS. VERY STRONG
WIND MAY MIX DOWN DURING SOME OF THE HEAVIER SHOWERS.

EXTENDED AVIATION OUTLOOK...EXPECT RESTRICTIONS AT TIMES IN MAINLY
AFTERNOON AND EVENING THUNDERSTORMS AND EARLY MORNING STRATUS OR
FOG.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR SCZ018-020-
     025>028-030-031-035>038-041.
GA...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR GAZ040-
     063>065-077.

&&

99
Hazardous weather outlook, Jul 3, 9:01 AM EDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
901 AM EDT FRI JUL 3 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
041315-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
901 AM EDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD POSSIBLY CONTAIN
DAMAGING WIND. EXCESSIVE RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MAINLY AFTERNOON THUNDERSTORMS THROUGH THE PERIOD COULD POSSIBLY
CONTAIN DAMAGING WIND. EXCESSIVE RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, Jul 3, 12:54 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1254 PM EDT FRI JUL 3 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     4 WNW GROVETOWN         33.47N 82.26W
07/03/2015                   COLUMBIA           GA   FIRE DEPT/RESCUE

            TREE DOWN AT WRIGHTSBORO ROAD AND BAKER
            PLACE ROAD. TIME ESTIMATED BY RADAR.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:21 AM EDTAreal Flood AdvisoryCAEEdgefield, McCormick114 min
Jul 3, 9:33 AM EDTFlash Flood WatchCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Edgefield and 6 more4 hr
Jul 3, 11:26 AM EDTAreal Flood AdvisoryCAEAiken, Edgefield, McCormick3 hr
Jul 3, 11:28 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick62 min
Jul 3, 12:24 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell66 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.